Alert archive / North Carolina / Tornado Warnings in 1999

Tornado Warning 19, NWS Newport/Morehead City, NC

September 15, 1999Washington County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Sep 15, 1999, 7:01 PM EDT for Washington County, North Carolina. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 15, 1999, 7:01 PM EDT (23:01 UTC)
Expired
Sep 15, 1999, 7:30 PM EDT
In force
29 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Washington County, NC

What was reported inside it

TimeReportWhereRemark
Sep 15, 7:20 PM EDTTornado F0Creswell, NCTornado reported at Lake Phelps and Shore Dr. It destroyed one mobile home.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 15, 10:00 AM EDTTornado WatchSPC12 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1999-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1999-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KHAT 152303
TORMHX
NCC187-152330-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
701 PM EDT WED SEP 15 1999

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* TORNADO WARNING IN EASTERN NORTH CAROLINA FOR...
  WASHINGTON COUNTY

* UNTIL 730 PM EDT

* AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  A TORNADO 8 MILES SOUTH OF PHELPS LAKE...MOVING NORTHWEST AT 45
  MPH.

* THE TORNADO IS EXPECTED TO BE...
  NEAR PLYMOUTH AROUND 720 PM EDT.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR...IN AN
 INTERIOR HALLWAY
OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY.
ALWAYS STAY AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT FOR RELAY TO
THE NATIONAL WEATHER SERVICE.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Sep 15, 2:15 PM EDT, 4 hours 46 minutes earlier.

Area forecast discussion, Sep 15, 2:15 PM EDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
215 PM EDT WED SEP 15 1999

NGM HAS BEST HANDLE ON FLOYD OF 12Z SYNOPTIC MODELS...WITH TRACK AND
TIMING VERY CLOSE TO CURRENT NHC FCST. LATEST TRACKING ON STLT
INDICATES MOVEMENT OF 350 DEGS AT 14 KTS...AND WITH EXPECTED TURN TO
N WOULD NOT BE SURPRISED TO SEE LANDFALL MORE NEAR CAPE FEAR THAN
MYRTLE BEACH. HOWEVER...12Z HRCN GDNC CONSENSUS CONTS TO BE WITH
CURRENT FCST TRACK.

WILL UPGRADE HIGH WIND WATCH TO WARNING AND WILL POST THROUGH
THURSDAY ALTHOUGH WINDS MAY DIMINISH EARLY IN AFTN IF FASTER NGM IS
CORRECT. HURRICANE WARNING AND FLOOD WATCH CONT AS POSTED.

WILL END PCPN AND DIMINISH WINDS FROM SW TO NE OVER AREA LATE THU
INTO THU EVE. WILL GO PT CLDY FOR FRI AND LET LATER SHIFTS ADJUST AS
NEEDED. WILL GENERALLY FOLLOW NGM FOR TEMPS.

CWF: STATUS QUO...WINDS AND SEAS DIMINISHING THU NIGHT AND FRI.

.MHX...HURRICANE WARNING ENTIRE COAST.
       FLOOD WATCH EXCEPT FOR OUTER BANKS.
       INLAND HIGH WIND WARNING FOR HURRICANE FORCE WINDS TONIGHT
       AND THURSDAY FOR CSTL PLAINS.

JBM

In the hours before

Special weather statement, Sep 15, 4:19 PM EDT, 2 hours 42 minutes before
NCZ094-098-152030-

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
419 PM EDT WED SEP 15 1999

...TORNADO WARNING IN EFFECT FOR ONSLOW COUNTY UNTIL 430 PM EDT...

...TORNADO WARNING CANCELED FOR PAMLICO COUNTY

RADAR INDICATED A TORNADO NEAR HUBERT MOVING NORTHWEST AT 45 MPH.
THE TORNADO WARNING FOR PAMLICO COUNTY HAS BEEN CANCELED.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 12:07 PM EDTTornado WarningMHXOnslow38 min
Sep 15, 12:53 PM EDTTornado WarningMHXOnslow37 min
Sep 15, 2:35 PM EDTTornado WarningMHXOnslow40 min
Sep 15, 3:50 PM EDTTornado WarningMHXPamlico40 min
Sep 15, 4:08 PM EDTTornado WarningMHXOnslow22 min
Sep 15, 5:13 PM EDTFlash Flood WarningMHXDuplin, Jones, Lenoir, Onslow12 hr
Sep 15, 5:13 PM EDTFlash Flood WarningMHXCarteret, Craven12 hr
Sep 15, 5:13 PM EDTFlash Flood WarningMHXGreene, Pitt12 hr
Sep 15, 5:13 PM EDTFlash Flood WarningMHXBeaufort, Martin, Washington12 hr
Sep 15, 5:13 PM EDTFlash Flood WarningMHXPamlico12 hr
Sep 15, 5:30 PM EDTTornado WarningMHXCarteret30 min
Sep 15, 6:15 PM EDTTornado WarningMHXBeaufort30 min
Sep 15, 6:52 PM EDTTornado WarningMHXCarteret23 min
Sep 15, 7:07 PM EDTTornado WarningMHXHyde23 min
Sep 15, 7:09 PM EDTTornado WarningMHXPamlico36 min
Sep 15, 7:29 PM EDTTornado WarningMHXBeaufort, Pamlico31 min
Sep 15, 7:56 PM EDTTornado WarningMHXCarteret34 min

Nearby

Tornado Warnings in North Carolina, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.